Son Is Sleeping 14-17 Hours per Day
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Son Is Sleeping 14-17 Hours per Day


My son is 13 years old and has been diagnoses with early childhood onset bipolar. He is also a child who was prenatally exposed to cocaine and alcohol (not FAS) by his biological mother.He is currently taking 200 mg of lamictal. He took meditate up until Feb when I took him off of it. At the same time his sereqoul was upped to 500 mg because he was not able to sleep. After that he began sleeping 14+ hours. In may, his psychiatric nurse practitioner  reduce the meds to 200mg. His sleep increased up to 20 hours. Missing days of school.  A week ago she took him completely off the sereqoul. He continues to sleep 14-17 hours a day. The only difference now is that when he wakes up, he is truly awake. He is eating and playing with his video games and at times wants to play with his friends. Before  he wasn't even able to get out of bed.

I am concerned about his continuing wanting to sleep. I know 13 year olds need to sleep a lot, But 14-17 hours per day. It is not like he is  staying up late. He goes asleep between 6:30 and 9:30.

Is this normal for a child with bipolar and prenatal drug exposure going through adolescents/growth spurts or is he having a bipolar episode of depression? I want to help him and don't know what to do. please help.

andrea


Andrea,

It could be a bipolar depressive episode but it is difficult to tell. Does he complain of a depressed mood?  Is he more irritable? Is this similar to his prior episodes of depression? I would look for more signs of depression beyond the hypersomnia and fatigue. The Seroquel may be having a lingering effect on his energy level and motivation as well.  I would ask why he was on the Medadate and why you took him off of it?  Has he been diagnosed with any attentional problems?  The Medadate would certainly have given him more energy and not being on it may be contributing to his fatigue and hypersomnia.  I would encourage you to speak with his psychiatrist about this to determine what the root cause is.  Even adolescent boys shouldn't be sleeping that much.

Dr. Plyler



Published August, 2011
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?